Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 424, NWS Atlanta, GA

July 21, 2008Chattahoochee County, Stewart County, Webster County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2008, 2:18 PM EDT for Chattahoochee County, Stewart County, Webster County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2008, 2:18 PM EDT (18:18 UTC)
Expired
Jul 21, 2008, 3:00 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Chattahoochee County, GA, Stewart County, GA, Webster County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1330 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 211818
SVRFFC
GAC053-259-307-211900-
/O.NEW.KFFC.SV.W.0424.080721T1818Z-080721T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
218 PM EDT MON JUL 21 2008

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHATTAHOOCHEE COUNTY IN WEST CENTRAL GEORGIA
  NORTHEASTERN STEWART COUNTY IN WEST CENTRAL GEORGIA
  NORTHWESTERN WEBSTER COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 300 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR RENFROE...MOVING SOUTH AT 22 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BROOKLYN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3212 8462 3214 8476 3225 8477 3226 8466
TIME...MOT...LOC 1818Z 355DEG 19KT 3219 8469

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:30 AM EDT, 8 hours 48 minutes earlier.

Area forecast discussion, Jul 21, 5:30 AM EDT, 8 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON JUL 21 2008

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
TROPICAL STORM CRISTOBAL LOCATED OFF THE VA AND NC COASTS IS EXPECTED
TO CONTINUE MOVING NORTHEASTWARD AND AWAY FROM SHORE. A WEAK
FRONTAL BOUNDARY WILL APPROACH THE TN VALLEY REGION TODAY AND MAY
HELP SPARK A FEW STORMS ACROSS NORTH GA DURING THE AFTERNOON OR
EVENING HOURS. THE FRONTAL BOUNDARY OR SURFACE TROUGH WILL PUSH
INTO GA ON TUESDAY AS A LONG WAVE UPPER TROUGH DEEPENS OVER THE
GREAT LAKES REGION AND SOUTHWARD. LACK OF DEEP LAYER MOISTURE AND
STRONG UPPER FORCING WILL LIKELY HOLD CONVECTION MORE ISOLATED IN
NATURE TUESDAY AFTERNOON...EXCEPT POSSIBLY MORE SCATTERED OVER THE
SOUTHERN REACHES WHERE THE GREATER MOISTURE AND INSTABILITIES
WILL BE POOLED DURING MAX HEATING. RAIN CHANCES INCREASE BY
WEDNESDAY AS GFS AND ECMWF PUSH ANOTHER SURFACE BOUNDARY INTO THE
STATE WITH AN ACTIVE NW FLOW ALOFT. THIS WHILE A DEEPER INFLUX OF
MOISTURE SPREADS INLAND FROM THE GULF COURTESY OF A TROPICAL LOW
POSSIBLY PUSHING INTO SOUTH TX. THEREFORE...PLAN TO SHOW 40-50%
POPS FOR MUCH OF THE AREA ON WEDNESDAY. OTHERWISE...STRONG HIGH
PRESSURE IN THE MID AND UPPER LEVELS WILL HELP PUSH TODAYS HIGHS
INTO THE MID AND UPPER 90S WITH A FEW 100 DEGREE TEMPS POSSIBLE.
THIS WILL PUSH HEAT INDICES INTO THE 100 TO 105 RANGE DURING THE
AFTERNOON FOR MUCH OF THE FORECAST AREA. DAYTIME HIGHS WILL GRADUALLY
COOL A BIT AS WE MOVE INTO WEDNESDAY WITH INCREASING CLOUDS AND
RAIN CHANCES EXPECTED.

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AN ACTIVE LONG WAVE TROUGH AND STRONG NW FLOW ALOFT WILL HELP
PUSH A FRONTAL BOUNDARY INTO CENTRAL GA ON THURSDAY...THEN SOUTH
GA ON FRIDAY WITH DECREASING RAIN CHANCES IN ITS WAKE. HOWEVER...
THIS TIME OF YEAR HAVE LITTLE CONFIDENCE THE FRONT WOULD PUSH
SOUTH OF THE FORECAST...AND COULD EASILY STALL ACROSS CENTRAL GA.
THIS WOULD PROVIDE A FOCUS FOR AFTERNOON AND EVENING CONVECTION
THROUGH THE WEEKEND. HOWEVER...LATEST GFS RUN DOES PUSH THE
BOUNDARY SOUTH WITH LITTLE RAIN CHANCES GOING INTO THE WEEKEND.
STAY TUNED.

&&

.AVIATION...
WINDS ACROSS THE STATE HAVE WILL CONTINUE OUT OF THE NW FOR ANOTHER
DAY. WIND SPEEDS WILL BE NEAR CALM THIS MORNING INCREASING TO 5-10KT
BY 16Z-18Z. THERE ARE SOME PATCHY AREAS OF RADIATION FOG THIS
MORNING BUT NOT EXPECTING VSBYS TO GET LOWER THAN 2SM. ANY FOG THAT
DEVELOPS WILL BURN OFF BY 14Z. EXPECTING SCATTERED CU FIELD TO BEGIN
DEVELOPING ACROSS THE STATE BY 15-16Z WITH MOST AREAS SEEING
SCT050-SCT060 BY 17Z. NO PRECIPITATION EXPECTED THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          98  74  98  71  87 /  10  10  20  30  40
ATLANTA         95  75  95  73  85 /  10  10  20  30  40
BLAIRSVILLE     92  69  91  66  79 /  20  20  20  30  40
CARTERSVILLE    97  69  94  67  87 /  10  10  20  30  40
COLUMBUS        99  74  98  75  91 /  10  10  20  20  40
GAINESVILLE     95  74  95  69  82 /  10  10  20  30  40
MACON           99  71  98  72  91 /  10  10  20  20  40
ROME            98  69  96  70  88 /  10  10  20  30  40
PEACHTREE CITY  96  67  95  69  87 /  10  10  20  30  40
VIDALIA        100  76  98  74  92 /  10  10  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Jul 21, 9:26 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
926 AM EDT MON JUL 21 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
926 AM EDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EXTREME NORTH GEORGIA
THIS AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE CONTINUED OVER NORTH AND CENTRAL GEORGIA. A WEAK
TROUGH EXTENDED ACROSS THE NORTHERN PORTION OF THE STATE.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING.

.DISCUSSION...
HIGH PRESSURE CONTINUED OVER GEORGIA TODAY. HOWEVER...A WEAK
TROUGH EXTENDED ACROSS THE NORTHERN PORTION OF THE STATE. THIS
MAY PROVIDE ENOUGH INSTABILITY TO HELP TRIGGER ISOLATED
THUNDERSTORMS OVER EXTREME NORTH GEORGIA THIS AFTERNOON AND
EVENING. THE FAVORED AREA FOR DEVELOPMENT WOULD BE NORTH OF A
SUMMERVILLE TO CLEVELAND LINE...BETWEEN 2 PM AND 9 PM.
THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 21, 1:58 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
158 PM EDT MON JUL 21 2008

GAZ104-211830-
158 PM EDT MON JUL 21 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN SUMTER COUNTY
UNTIL 230 PM EDT...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF LESLIE...MOVING SOUTH AT 22 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
SUMTER COUNTY THROUGH 230 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE COBB...LESLIE AND DE SOTO. BRIEF HEAVY DOWNPOURS WILL
CAUSE PONDING OF WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:44 PM EDTSevere Thunderstorm WarningFFCHancock, Taliaferro, Warren31 min
Jul 21, 6:26 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield34 min
Jul 21, 6:31 PM EDTSevere Thunderstorm WarningFFCTwiggs, Wilkinson29 min
Jul 21, 6:41 PM EDTSevere Thunderstorm WarningFFCDade, Walker34 min
Jul 21, 6:49 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Pulaski26 min
Jul 21, 7:00 PM EDTSevere Thunderstorm WarningFFCBibb, Twiggs45 min
Jul 21, 7:19 PM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Pulaski26 min
Jul 21, 7:23 PM EDTSevere Thunderstorm WarningFFCCatoosa, Murray, Whitfield52 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.